July 04, 2010

Drug-Induced Torsades de Pointes

Torsades de pointes is a distinctive polymorphic ventricular tachycardia in which the QRS amplitude varies and the QRS complexes appear to twist around the baseline. Torsades de pointes is associated with a prolonged QT interval, which may be congenital or acquired.

This article is for Medical Students & Professionals
This is a Question & Answer revision article designed for medical students and professionals preparing for the PLAB, MRCP or USMLE examinations. They are based on actual questions from these examinations. You may find the Cardiovascular Disease article more useful, or one of our many articles on Diseases & Conditions, Medical Syndromes, Health & Wellness or Home Remedies.
In this article:
Torsades de pointes
MCQ exam: clinical scenario
MCQ exam: answer
MCQ exam: explanation

Torsades de pointes

Torsades de pointes is usually not sustained and terminates spontaneously but frequently recurs unless the underlying cause is corrected. Torsades de pointes may degenerate into sustained ventricular tachycardia or ventricular fibrillation. Torsades is a life-threatening arrhythmia and may present as sudden cardiac death in patients with structurally normal hearts.

Prolongation of the QT interval may be congenital, as seen in the Jervell and Lange-Nielsen syndrome (ie, congenitally long QT associated with congenital deafness) and the Romano Ward syndrome (ie, isolated prolongation of QT interval). Both of these syndromes are associated with sudden death due to either primary ventricular fibrillation or torsade that degenerates into ventricular fibrillation.

The acquired conditions that predispose one to torsade either decrease the outward potassium current or interfere with the inward sodium and calcium currents, or fluxes. These include acute myocardial infarction, several medications, electrolyte disturbances, acute kidney injury, liver failure, metabolic causes, toxins and heavy metals.

MCQ exam: clinical scenario

Which of the following medications have the highest risk of producing the arrhythmia known as torsades de pointes when the patient is also taking amiodarone?

a) Flecainide
b) Phenytoin
c) Propafenone
d) Sotalol
e) Lidocaine

MCQ questions & answers on medicalnotes.info

MCQ exam: answer

The correct answer is D.
Among these agents sotalol, which is a class III agent, has the highest risk of producing torsades, which is a polymorphic, pause-dependent ventricular tachycardia causing syncope and sudden cardiac death.

MCQ exam: explanation

Both sotalol and amiodarone prolong the QT interval. Most manufacturers advise avoiding the use of two or more drugs that are associated with QT prolongation.

Patients with torsade usually present with recurrent episodes of palpitations, dizziness, and syncope that correspond to arrhythmia episodes; however, sudden cardiac death can occur with the first episode. Nausea, cold sweats, shortness of breath, and chest pain also may occur but are nonspecific and can be produced by any form of tachyarrhythmia.

Common clinical features in drug-induced torsade de pointes include hypokalemia and cycle-length prolongation just prior to initiation of the arrhythmia.

Reference(s)
1). Medscape: Torsade de Pointes. Available online: https://emedicine.medscape.com/article/1950863-overview
2). BNF: Sotalol. Available online: https://bnf.nice.org.uk/interaction/sotalol.html

No comments:

Post a comment

Got something to say? We appreciate your comments: